Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 42, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Oct 4, 1998, 2:58 PM CDT for Jackson County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 2:58 PM CDT (19:58 UTC)
- Expired
- Oct 4, 1998, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 23 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 042001
FFWMCI
MOC095-050000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
258 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN MISSOURI
* UNTIL 700 PM CDT
* AT 256 PM CDT SPOTTERS REPORTED FLOODING OF 150 HIGHWAY
IN SOUTHERN JACKSON COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE SIBLEY...RAYTOWN...LONE
JACK...LEES SUMMIT...LAKE LOTAWANA...INDEPENDENCE...GREENWOOD...
GRANDVIEW...GRAIN VALLEY...BUCKNER AND BLUE SPRINGS
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.
LAT...LON 3909 9460 3886 9\457 3884 9415 3920 9420What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:58 AM CDT, 12 hours earlier.
Area forecast discussion, Oct 4, 2:58 AM CDT, 12 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 258 AM CDT SUN OCT 4 1998 MAIN FORECAST CONCERNS THIS PACKAGE ARE WITH RISK OF SEVERE TODAY AND CHANCES OF PRECIPITATION ON MONDAY. REGARDING TODAY...PREFER ETA WHEN COMPARING SATELLITE TO 06Z DEPICTION OF UPPER JET AND TROUGH. THE ETA IS ODD MODEL OUT WITH THE FASTEST MOVEMENT OF SHORTWAVE...BUT SEEMS REASONABLE GIVEN STRENGTH OF JET CURRENTLY ROUNDING BOTTOM OF UPPER TROUGH. EXIT REGION OF JET POINTED AT WESTERN MISSOURI BY 00Z WITH GOOD DIFLUENCE ALOFT SETTING UP ACROSS FORECAST AREA. SURFACE LOW IN SOUTHEAST COLORADO SHOULD QUICKLY EJECT NORTHEAST TODAY INTO NEBRASKA BY 00Z WITH 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS AND WEST MISSOURI. SURFACE WARM FRONT LIFTING NORTH WILL BE PULLED UP INTO FORECAST AREA WITH PRECIPITATION EXPECTED ALONG AND TO ITS NORTH. THEN DRY LINE RAPIDLY PUSHING THROUGH CENTRAL KANSAS SHOULD HAVE THUNDERSTORM DEVELOPING ALONG IT THIS AFTERNOON WHICH WOULD ARRIVE INTO WESTERN PORTIONS OF FORECAST AREA BY EARLY THIS EVENING. BETTER RISK OF SEVERE WILL BE WITH THESE STORMS AS WIND PROFILE BECOMES MORE FAVORABLE. BIG QUESTION OF HOW FAR NORTH THE WARM FRONT TRAVELS TODAY...HOW MUCH CLEARING AND HEATING CAN TAKE PLACE THIS AFTERNOON...AND HOW UNSTABLE WE WILL BE BY EARLY EVENING AS COOLING ALOFT IS LAGGING. WILL MENTION THE POSSIBILITY OF SEVERE IN AREA SPC OUTLINES A MODERATE RISK. ONE THING FOR SURE...ANY STORMS THIS AFTERNOON AND EVENING WILL BE MOVING PRETTY FAST. PRECIPITATION RAPIDLY PUSHED EAST TONIGHT...WITH DRIER AIR PUNCHING IN TO NORTHWEST MISSOURI. FOR DAY ON MONDAY...ALL BUT SOUTHERN AND EASTERN FRINGES ON FORECAST AREA SHOWING A PRETTY STRONG CAP WITH DRYING BELOW 700 MB. THUS WILL PULL POPS FROM MOST AREAS. FWC APPEARS TO HAVE BETTER HANDLE ON TEMPS TODAY THAN THE FAN. .EAX... KS...NONE. MO...NONE. PC
In the hours before
Special weather statement, Oct 4, 1:00 PM CDT, 1 hour 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN OCT 4 1998 ...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT... FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST... SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT. WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE. POLSTON
Special weather statement, Oct 4, 1:00 PM CDT, 1 hour 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN OCT 4 1998 ...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT... FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST... SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT. WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE. POLSTON
Local storm report, Oct 4, 2:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON REPORT FROM SHERIFF/S
OFFICELocal storm report, Oct 4, 2:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON REPORT FROM SHERIFF/S
OFFICELocal storm report, Oct 4, 2:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON FROM SPOTTER 4 NORTH
AND 1 EAST OF WARRENSBURGLocal storm report, Oct 4, 2:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON FROM SPOTTER 4 NORTH
AND 1 EAST OF WARRENSBURGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:31 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Oct 4, 11:55 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 50 min |
| Oct 4, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 36 min |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Cass | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Lafayette | 4 hr |
| Oct 4, 3:47 PM CDT | Flash Flood Warning | EAX | Carroll, Ray | 4 hr |
| Oct 4, 4:48 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 27 min |
| Oct 4, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 23 min |
| Oct 4, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 44 min |
| Oct 4, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 43 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.